My top lip feels like it does when I've had a filling and the injection is wearing off, any ideas?

At first I thought I had something stuck in my teeth but it's got worse over the past hour and the right hand side of my top lip is slightly swollen and firmer than the left. It feels just like it does when I've had a dental injection which is wearing off and it feels odd up my right nostril and the right hand side of my face, although when I've had a dental injection it doesn't feel firmer to the touch or swollen, the sensation is just like it though.. Any ideas what it might be and if it will go away on its own?

Last edited by

7 Replies

  • Hi,

    This could be a number of things from allergic reaction, to infection as well as an inflammatory response as part of your Vasculitis.

    What type of Vasculitis do you have and are you currently in remission or still experiencing other symptoms ?

    If it gets much worse it might we worth trying the NHS 111 number to see what they think. But if you're really worried I'd get down to A&E anyway.

    If it stays as it is and is still there in the morning I'd certainly give your GP or Consultant a ring to see what they think.



  • Thanks for the advice Richard.

    I think I'll try and hang on until tomorrow morning, then I can and see GP if it is the same or worse. As I live in Guernsey, we are not part of NHS, and the consultant only visits the island one day a month for all rheum patients, so I'm not scheduled to see him unitl October.

    The jury's still out on my diagnosis other than it's vasculitis (which I was told in April) but it's looking more and more like churg straus syndrome.

    Started with breathlessness and I suffer from pain when I take a deep breath. I have patches on the skin on my back, which my husband says are really bad now and I need to get GP to take a look - I can't see my own back so hadn't realised they'd got so bad. Lots of other symptoms such as joint pain, dry eyes and mouth.

    My lip is now visibly swollen and is sore, I've now taken a naproxen, and I take plaquenil daily (which I understand is an antiquated drug for vasculitis) the consultant took me off the preds at the beginning of the year and said he would take me off plaquenil when he next saw me, but no mention of starting anything else.

    I apologise - Feeling a bit sorry for myself - I wasn't a looker to start with but now I look like someone's smacked me in the mouth - Lovely!.

  • Hi There

    I have had this too, I have a lot of nerve involvement with my vasculitis and that's the way I described my facial symptoms, like an injection at the dentist wearing off, tingling and numbness but not complete loss of feeling.

    I have systemic vasculitis which in my case is secondary to Sjogrens syndrome, which causes fatigue, dry eyes, dry mouth, muscle and joint pain, dry cough amongst other things.

    I too take planquenil (hydroxichloroquine) which although an older drug I have found a great help.

    I would get to the doctors tomorrow too or even ring your rheumatologist. We are all different but the heat makes my symptoms much worse so maybe that hasn't helped?

    I hope you get some answers soon, my diagnosis took years and I know how worrying it is when you just want to understand whats going on.

    Take Care


  • Hi Jenny,

    It's good to hear that plaquenil can help and that there are others taking it, I do believe it alleviates my joint pains.

    I'll make an appointment with my GP (he has an interest in rheumatology) and see what he says - better safe than sorry.

    Thank you


  • There may be a good reason for your consultant taking you off the Pred but if you're still getting symptoms I'd question whether this is appropriate.

    Plaquenil (or Hydroxychloroquine) as Jenny says is more often used for patients with Sjorgrens, Rheumatoid Arthritis or Lupus. It's not a common one for Vasculitis. My concern would be that it might only mask the problem rather than properly address it.

    Things may hinge on you getting a proper, full diagnosis as your consultant may be reticent to put you on the normal immunosuppressives until then. However if your symptoms are getting worse, and you're getting new ones, I'd really recommend you push them to see you sooner and consider a stronger treatment.

    Finally, there's really no need to apologise :) We've all been there, uncovering one new problem after another and it does get you down from time to time. But hopefully when you get the appropriate treatment things will start to improve.

    All the best,


  • Hi AllyGY2013, I ge this too but it's usually accompanied by a visible droop on the side of my face that's affected - Bell's Palsy. It feels like I've had an injection for dental work and at times I get a feeling as if my teeth are being twisted which I sometimes get when the dentist injection is waring off. I get numbish areas with tingling usually on the middle of my face where the droopy side of my face is completly numb and feels rubbery. I also have patches about the size of my fingertip taht are completly numb all over my head and neck on the same side and tingling up my nose at times. Have you noticed any droop in your face? Do both eyes close fully? I'm not trying to scare you but if it's Bell's palsy it's recommended that you get high dose steroids and possibly anti virals ASAP to limit the duration and severity of the illness. Is it possible that it's similar to Bell's Palsy with no significant droop?

    I'd be very interested to hear how you get on as I haven't spoken to anyone else who has suffered with Bell's Palsy or similar symptoms due to Vasculitis.

    My diagnosis is still general systemic vasculitis but will likely be refined to Behcet's or Neuro Behcet's even though there is nothing showing up on my scans.

    I hope you feel better soon and don't worry, even if it is Bell's Palsy it goes away quite quickly with the right treatment.

  • I started with these kind of symptoms over two years ago and doctors treated it for salivary gland infections then neuralgia, I have since been diagnosed with Lupus and Schleroderma. The facial symptoms sound very much the same and that's the Schleroderma part of the illness. Speak to your Rheumy as soon as you can.

    Good luck x

You may also like...